Colorado, 2014

Hail and Damaging Wind in Colorado, June 26, 2014

June 26, 2014 · NWS GLD · 3 events in 2 counties and zones

A line of strong thunderstorms developed over Colorado and swept east during the evening. Penny to quarter size hail fell in Yuma with a 73 mph wind gust reported in far western Cheyenne County northeast of Aroya.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong thunderstorms developed over Colorado and swept east during the evening. Penny to quarter size hail fell in Yuma with a 73 mph wind gust reported in far western Cheyenne County northeast of Aroya.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 2:02 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 26, 2:02 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT THU JUN 26 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1238 PM MDT THU JUN 26 2014

SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP IN NORTHEAST COLORADO
AS NEXT SHORTWAVE TROUGH EMERGES FROM THE CENTRAL ROCKIES. MORE
WIDELY SCATTERED STORMS MAY ALSO DEVELOP ALONG A SURFACE CONVERGENCE
BOUNDARY LOCATED FROM NEAR YUMA SOUTHEAST TO BURLINGTON. MODERATE
TO VERY UNSTABLE CONDITIONS WILL BE IN PLACE BUT DEEP LAYER SHEAR
ON THE ORDER OF 20KTS WILL LIMIT OVERALL POTENTIAL. NONETHELESS...A
FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND
GUSTS THE MAIN THREATS. CONVECTION WILL TEND TO WEAKEN WITH TIME
TONIGHT AS INSTABILITY WANES...BUT LLJ WILL PROBABLY KEEP THEM GOING
WELL INTO THE OVERNIGHT HOURS...MAINLY NORTH OF INTERSTATE 70.

UPPER IMPULSE WILL EMERGE FROM THE SOUTHERN ROCKIES FRIDAY
AFTERNOON AND PROVIDE GOOD SYNOPTIC SCALE LIFT. CONVECTION LIKELY
TO INITIATE NEAR SURFACE FRONT AND DRY LINE WHICH WILL BE
SOMEWHERE BETWEEN HIGHWAY 25 AND HIGHWAY 27 DEPENDING ON THE
MODEL. MODERATE INSTABILITY IS FORECAST IN THE EASTERN FORECAST
AREA BUT DIMINISHES QUICKLY WEST OF THE DRY LINE. UPPER IMPULSE
WILL PROVIDE BETTER DEEP LAYER SHEAR AS OPPOSED TO THE CASE
LATELY...WITH UP TO 50KTS FORECAST IN THE EAST. AS A RESULT...
SUPERCELLS WILL BE POSSIBLE EAST OF THE DRY LINE WITH VERY LARGE
HAIL...DAMAGING WINDS AND PERHAPS A TORNADO OR TWO.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL TONIGHT AND FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 302 PM MDT THU JUN 26 2014

FORECAST CONCERN WILL BE CONTINUED ACTIVE PATTERN. SATELLITE IS
SHOWING AN ACTIVE PROGRESSIVE FLOW FROM THE PACIFIC INTO THE
WESTERN ATLANTIC. STRONG UPPER TROUGH IS MOVING THROUGH THE WESTERN
PORTION OF THE COUNTRY AT THIS TIME.

AT JET LEVEL...NOSE OF STRONG UPPER JET IS BEGINNING TO COME INTO
THE WESTERN PORTION OF THE COUNTRY. MODELS DID FINE WITH THIS WITH
THE SREF THE LEAST ACCURATE. AT MID LEVELS...MODELS ARE A LITTLE TOO
FAR EAST WITH THE LOWER HEIGHTS ASSOCIATED WITH THE INCOMING UPPER
TROUGH. THE SREF AND NAM WERE DOING THE WORST.

FRIDAY NIGHT...STRONG LEFT FRONT QUADRANT OF THE UPPER JET WILL
AFFECT THE AREA DURING THE NIGHT...ESPECIALLY THE SOUTHWEST HALF.
MODELS BEGIN TO DIVERGE IN SPEED OF SURFACE TROUGH AND UPPER TROUGH
AT THE BEGINNING OF THIS PERIOD. CONSIDERING THE UPPER JET POSITION
AND STRENGTH...AM THINKING THAT BOTH FEATURES WILL BE A LITTLE
SLOWER AND FURTHER WEST AT THE BEGINNING OF THIS PERIOD. THIS MAKES
THE POPS FOR THE WESTERN PORTION MORE UNCERTAIN WITH THE GRADIENT
BEING THERE. HOWEVER...ALL INDICATIONS THAT THE BULK OF THE
PRECIPITATION AND HIGHEST POPS WILL BE IN THE EASTERN HALF TO TWO
THIRDS. SO TRENDED THE POPS IN THIS DIRECTION. KEPT THE MENTION OF
SEVERE AND HEAVIER RAINFALL THAT THE NIGHT SHIFT HAD IN THERE.

SATURDAY/SATURDAY NIGHT...LEFT FRONT QUADRANT OF JET WILL CONTINUE TO
AFFECT THE AREA THROUGH THE DAY BEFORE FINALLY MOVING NORTH OF THE
AREA BY THE MIDDLE OF THE NIGHT. THERE LOOKS TO BE SOME LINGERING
PRECIPITATION IN THE MORNING AS CONVECTIVE COMPLEX...SHORTWAVE
TROUGH AND SURFACE BOUNDARY MOVE EAST. MODELS ARE HINTING AT SOME
KIND OF BOUNDARY REMAINING NEAR THE EASTERN PORTION OF THE AREA IN
THE AFTERNOON SO KEPT SOME SLIGHT CHANCE POPS IN THE AFTERNOON INTO
THE EARLY EVENING. AFTER THAT THE REST OF THE NIGHT LOOKS DRY DUE TO
A MUCH DRIER AIR MASS AND LITTLE TO NO LIFT.

AFTER MORE RAINFALL...ESPECIALLY IN THE EASTERN HALF...AND LIGHT
SURFACE WINDS...EXPECT MAXES TO BE COOLER THAN FRIDAY. SOME MODEL
DIFFERENCES IN THE TEMPERATURES. CHOSE TO SPLIT THE DIFFERENCE OR GO
CLOSER TO THE COOLER GUIDANCE. SURFACE HIGH PULLS OFF AS NEXT LEE
TROUGH DEVELOPS DURING THE NIGHT. TEMPERATURES MAY BE COOLER FOR
THE MINS ESPECIALLY EAST WHERE THE WINDS ARE LIGHTER FOR LONGER.

SUNDAY...UPPER JET STAYS NORTH OF THE AREA. MODELS SHOW LITTLE TO NO
LIFT IN THE MID LEVELS WITH MAYBE A WEAK SHORTWAVE MOVING THROUGH
DURING THE LATE AFTERNOON AND EVENING. A SURFACE BOUNDARY WILL BE
NEAR THE WESTERN END OF THE FORECAST AREA BY LATE AFTERNOON.
PROBLEM IS WITH THE WESTERLY FLOW ALOFT...THERE IS LITTLE TO NO
MOISTURE ALOFT PLUS 700 MB TEMPERATURES WILL BE ABOVE PLUS 15. SO
THE AIR MASS LOOKS CAPPED AND WILL KEEP IT DRY.

SOUTHERLY WINDS INCREASE AS LEE TROUGH DEVELOPS AND STRENGTHENS.
TEMPERATURES LOOK TO BE WARMER THAN SATURDAY.

SUNDAY NIGHT THROUGH THURSDAY...FRONT MOVES THROUGH SUNDAY NIGHT.
HOWEVER...WARM MID LEVELS AND VERY DRY AIR MASS LOOK TO KEEP
THUNDERSTORMS FROM DEVELOPING.

BEGINNING LATE MONDAY...PATTERN LOOKS TO TRANSITION TO A NORTHWEST
FLOW ALOFT. USUALLY THIS A PATTERN VERY FAVORABLE FOR THUNDERSTORMS
COMING OFF THE HIGHER TERRAIN TO OUR WEST WITH THE HELP OF EMBEDDED
SHORTWAVES WHICH ARE HARD TO TIME. AREA ALSO LOOKS TO BE EITHER IN
UPSLOPE WITH A PERSISTENT LEE TROUGH TO OUR WEST OR IN A POST
FRONTAL/UPSLOPE AIR MASS. HOWEVER...DIFFERENCES IN SPEED AND
AMPLITUDE IN MID/UPPER FEATURES START SHOWING UP IN THE DETERMINISTIC
OUTPUT AT THIS TIME. THERE IS ALSO A CORRESPONDING INCREASE IN THE
SPREAD OCCURRING IN THE ENSEMBLES.

BECAUSE OF THIS UNCERTAINTY AND SPREAD PLUS WHAT IS GENERALLY A
FAVORABLE PATTERN FOR CONVECTION...KEPT WHAT THE CRH_INIT GAVE ME.
THIS KEPT IT DRY ON MONDAY WITH CHANCES OF THUNDERSTORMS FOR THE
REMAINDER OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1110 AM MDT THU JUN 26 2014

BREEZY SOUTHEAST SURFACE WINDS WILL CONTINUE THROUGH THE AFTERNOON
AHEAD OF SURFACE TROUGH IN EASTERN COLORADO. WIDELY SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY NEAR THE SURFACE
TROUGH...WITH STORM MOTIONS TAKING THEM NORTHEAST INTO NEBRASKA
TONIGHT. AS A RESULT...PROBABILITY OF IMPACTING EITHER KGLD OR KMCK
IS RATHER LOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...

KS...NONE.
CO...NONE.
NE...NONE.

&&

SHORT TERM...024
LONG TERM...BULLER
AVIATION...024
Hazardous weather outlook, Jun 26, 9:26 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT THU JUN 26 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT THU JUN 26 2014 /1126 AM CDT THU JUN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COUPLE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY
THIS EVENING AND TONIGHT ACROSS THE TRI-STATE AREA. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY LEAD TO FLASH FLOODING FOR LOCATIONS WHERE
HEAVY RAIN HAS FALLEN RECENTLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG DISTURBANCE IS EXPECTED TO PASS OVER THE HIGH PLAINS
FRIDAY...BRINGING THE THREAT OF A MORE WIDESPREAD SEVERE WEATHER
OUTBREAK. STRONG TO SEVERE STORMS...INCLUDING SUPERCELLS...WILL
DEVELOP EAST OF A DRYLINE FRIDAY AFTERNOON AND EVENING. ALL MODES
OF SEVERE WEATHER ARE POSSIBLE INCLUDING SOME SIGNIFICANT LARGE
HAIL GREATER THAN TWO INCHES IN DIAMETER AND TORNADOES. LOCALLY
HEAVY RAIN MAY LEAD TO FLASH FLOODING.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY EAST
OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 26, 6:20 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT THU JUN 26 2014

COZ090-270135-
YUMA COUNTY-
720 PM MDT THU JUN 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST YUMA COUNTY IN NORTHEAST COLORADO...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
BURDETT TO 9 MILES SOUTH OF PLATNER...MOVING EAST AT 40 MPH.

QUARTER TO HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER WHEN THESE SEVERE STORMS MOVE
INTO YUMA COUNTY.

&&

LAT...LON 4044 10253 3999 10251 3997 10281 4000 10281
      4001 10280 4035 10280 4036 10279 4044 10279
      4044 10278
TIME...MOT...LOC 0119Z 273DEG 33KT 4040 10320 4003 10304

LUNDQUIST
Special weather statement, Jun 26, 7:31 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT THU JUN 26 2014

COZ091-270245-
KIT CARSON COUNTY-
831 PM MDT THU JUN 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF THURMAN...OR 17 MILES NORTH
OF FLAGLER...MOVING EAST AT 35 MPH.

HEAVY RAINFALL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3957 10315 3958 10290 3957 10288 3947 10286
      3944 10316 3956 10316
TIME...MOT...LOC 0232Z 258DEG 29KT 3954 10310

LUNDQUIST
Special weather statement, Jun 26, 7:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT THU JUN 26 2014

COZ091-092-270315-
CHEYENNE COUNTY-KIT CARSON COUNTY-
858 PM MDT THU JUN 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN CHEYENNE AND KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...

AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG WINDS AHEAD OF THUNDERSTORMS EXTENDING FROM ARRIBA
TO 9 MILES SOUTHWEST OF AROYA...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE EXPECTED.

&&

LAT...LON 3937 10316 3939 10284 3868 10282 3866 10318
TIME...MOT...LOC 0257Z 267DEG 44KT 3924 10322 3875 10319

LUNDQUIST

The radar

The Pueblo radar (KPUX), 109 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 26, 8:00 PM MST
Where
Cheyenne County, 5.81 mi NNE of Aroya
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.920, -103.070

Hail, Yuma

When
June 26, 8:35 PM MST
Where
Yuma County, Yuma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.120, -102.720

Hail, Yuma

When
June 26, 8:41 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -102.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530604, 530605, 530606.